Alert archive / Nevada / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 8, 2019, 12:43 PM PDT for Mineral County, Nevada; Mono County, California. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2019, 12:43 PM PDT (19:43 UTC)
- Expired
- Aug 8, 2019, 2:00 PM PDT
- In force
- 77 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mono County, CA, Mineral County, NV
The radar
The Reno radar (KRGX), 188 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1935 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WGUS55 KREV 081943
FFWREV
CAC051-NVC021-082245-
/O.NEW.KREV.FF.W.0006.190808T1943Z-190808T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
1243 PM PDT Thu Aug 8 2019
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Central Mono County in northern California...
Southwestern Mineral County in western Nevada...
* Until 345 PM PDT.
* At 1242 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Junction NV 359 And CA 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, and other low lying spots.
&&
LAT...LON 3830 11857 3804 11860 3802 11880 3810 11884
3824 11884
$$
EL1 follow-up statement
359
WGUS75 KREV 082100
FFSREV
Flash Flood Statement
National Weather Service Reno NV
200 PM PDT Thu Aug 8 2019
CAC051-NVC021-082109-
/O.CAN.KREV.FF.W.0006.000000T0000Z-190808T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Mineral NV-
200 PM PDT Thu Aug 8 2019
...THE FLASH FLOOD WARNING FOR CENTRAL MONO AND SOUTHWESTERN MINERAL
COUNTIES IS CANCELLED...
The heavy rain has ended and the storm has moved out of the warned
area. Flooding is no longer expected to pose a threat. Thunderstorms
are possible for the remainder of the afternoon and evening.
LAT...LON 3830 11857 3804 11860 3802 11880 3810 11884
3824 11884
$$
ELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:53 AM PDT, 8 hours 50 minutes earlier.
Area forecast discussion, Aug 8, 3:53 AM PDT, 8 hours 50 minutes before
Area Forecast Discussion National Weather Service Reno NV 353 AM PDT Thu Aug 8 2019 .SYNOPSIS... Low pressure approaching northeast California and western Nevada will bring chances for showers and thunderstorms today, with a few showers or storms possibly lingering Friday in far northeast California and far western Nevada. Dry weather and below average temperatures are expected for the weekend with gusty winds Friday and Saturday. Warmer temperatures and lighter winds return next week. && .SHORT TERM... Main change to the short term forecast was to increase coverage of showers and thunderstorms Friday in far western NV and extreme northeast California. One upper disturbance has moved up into far northern Nevada this morning while another near Point Conception, California is moving north ahead of a main upper low off the Oregon and California coasts. In between the disturbances, clear to partly cloudy skies are found across most of western Nevada and the Sierra at this hour. However, there are already signs of lift from the incoming southern wave, with clouds developing south of Highway 50 in Mono and Mineral counties. Today, there are expected to be two waves of forcing for showers and thunderstorms. The first wave of forcing (currently moving into central CA) is expected this morning, with the best shot for showers or a few thunderstorms mainly well south and east of Reno where instability appears greatest per SPC mesoanalysis and current satellite/radar trends. Convection should be moving along rather quickly so there is still a chance for some dry lightning strikes out in the Basin and Range this morning. The second wave is expected with daytime heating and the onset of convergent low-level forcing by midday or shortly after as west- southwest flow kicks out into the Great Basin. Those storms could be much wetter and stronger than the morning convection given convergence and instability between 500-1000 J/KG over western and west-central Nevada per simulated soundings. There does not appear to be any major shear aloft although there is sufficient flow that could bring longer- lived cells with hail 0.5" to 1" in diameter and heavy rainfall, as well as some outflow winds in excess of 45 mph (especially in west- central NV). With forcing exiting this afternoon, thunderstorms should taper off fairly quickly after sunset today. Attention then turns to another wave due in Friday morning which will bring a chance of showers and thunderstorms, mainly north of Highway 50 and northwest of I-80 out in the Basin. Once again there will be a chance for a few thunderstorms outside of the normal peak heating hours, with the morning favored over most of western/northwestern NV. Besides convection, another feature of interest Friday will be winds. They will kick up as gradients maximize in the afternoon, with gusts 25-35 mph possible over western Nevada/the Sierra Front. This could bring concern for rapidly spreading fires; see the fire discussion below for more. Saturday, drier and more stable west-southwest flow aloft finally arrives as the main upper low moves into Oregon. This will mean dry weather, with the exception of far northern Lassen and Washoe counties and the Surprise Valley where a low chance of showers will exist closer to the upper low. There will also be another round of gusty afternoon winds. Temperatures will bottom out Saturday with highs around 10 degrees below average, or mid 70s to mid 80s in the lower valleys and upper 60s to mid 70s in the Sierra valleys. -Snyder .LONG TERM...Sunday through Friday... Low pressure slowly lifts out of the Sierra and western Nevada and leaves behind much cooler temperatures. High temperatures will be much colder, running about 7-10 degrees below normal. Model guidance is showing some Sierra locations dropping into the low 30s for Sunday morning so frost wouldn't be out of the question for some areas. Flat ridging settles in across the West for early in the week, with a drying and a warming trend. By the middle of next week, ensemble guidance suggests another trough may move into the West with the return of increased winds. -Edan && .AVIATION... There will be greater coverage of thunderstorms this afternoon along with an increased potential for stronger storms with heavy rain. Terrain obscuration will also be likely. Chances for storms to reach terminal sites today: KRNO/KCXP/KMEV: 25% KTVL/KTRK: 15% KMMH: 40% KNFL: 60% Winds will pick up on Friday and Saturday, but thunderstorm chances will persist for some areas through Friday morning. -Edan && .FIRE WEATHER... * Isolated to scattered thunderstorms through Friday. Storms will be drier through early this morning and then wetter by this afternoon. * Gusty southwest to west winds and cooler Friday and Saturday, especially north of Highway 50. Locally critical conditions Friday afternoon/early evening Sierra Front to BLM lands of eastern Lassen and northern Washoe Counties. High confidence for thunderstorms through today with a mix of wet and dry storms through early this morning then storms will transition to more wet storms by this afternoon. Showers persisted overnight across Pershing and Churchill counties through around 1 AM. Simulations keep isolated showers/storms picking up again in just a few hours. As of 1AM, there are already showers and thunderstorms across Inyo county. As this stronger disturbance approaches, these showers/storms will increase in coverage with storms remaining elevated at least through mid- morning. There is still potential for more lightning starts overnight into Thursday morning. Gusty and erratic outflow winds (to 50+ mph) are possible with these showers/storms. As storms continue to develop through the day, multiple outflow wind gusts could produce erratic winds even far away from the thunderstorms. Fire officials should remain vigilant of the location and movement of organized outflows. Some storms may linger tonight into Friday. Some simulations were showing a significant drying trend for Friday, but it appears that the moisture and chances for thunderstorms will persist into Friday for areas north of Interstate 80. Drier and more stable conditions will be present on Friday and Saturday as a stronger jet along with westerly flow pushes into the region. Gusty southwest to west winds Friday-Saturday could reach to around 35 mph in some areas with sustained winds 15-20 mph. Humidity levels will still be quite low on Friday, so there may be some areas with critical fire weather conditions. A fire weather watch may be needed for gusty winds and dry conditions for some areas on Friday. So while it will cool down and humidity levels will rise, these winds would pose a risk to ongoing fires. -Edan && .REV Watches/Warnings/Advisories... NV...Red Flag Warning until 11 AM PDT this morning NVZ453-459. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 8, 12:06 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Thu Aug 8 2019
CAZ072-073-NVZ001>004-082100-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1206 PM PDT Thu Aug 8 2019
...STRONG THUNDERSTORMS CONTINUE FOR THIS AFTERNOON AND EVENING...
Doppler radar continues to track strong thunderstorms mainly for
areas south of US-50, including the eastern Sierra. Heavy rain,
nickel sized hail, cloud-to-ground lightning and winds in excess of
40 mph will be possible with these storms. This development is
expected to continue into the early evening hours before the storms
begin to dissipate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
3795 11932 3804 11931 3820 11963 3845 11968
3881 12003 3885 12016 3942 12037 3948 11762
3935 11777 3910 11778 3900 11819 3889 11817
3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1858Z 240DEG 0KT 3864 11917
ELThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:27 PM PDT | Special Weather Statement | REV | Storey | 33 min |
| Aug 8, 12:06 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 114 min |
| Aug 8, 1:06 PM PDT | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 7 hr |
| Aug 8, 1:12 PM PDT | Special Weather Statement | REV | Storey, Washoe | 2 hr |
| Aug 8, 1:50 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 25 min |
| Aug 8, 1:54 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 111 min |
| Aug 8, 2:14 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Washoe | 46 min |
| Aug 8, 3:20 PM PDT | Special Weather Statement | REV | Churchill, Pershing, Storey, Washoe | 25 min |
| Aug 8, 3:28 PM PDT | Special Weather Statement | REV | Churchill, Pershing, Storey, Washoe | 2 hr |
Nearby
Flash Flood Warnings in Nevada, 2019Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.